SEARCH

SEARCH BY CITATION

In their otherwise excellent review of cancer-related fatigue, Stasi et al.1 failed to discuss opioid-induced androgen deficiency (OPIAD), an extremely common and easily identified cause of fatigue in men with malignant disease.

Testosterone deficiency develops within a few hours after the ingestion of oral sustained-action opioids in the majority of men, and this deficiency is continuously present in most men who receive these agents several times daily,2 as well as in most men who receive intrathecally3 or transdermally administered4 opioids. OPIAD, like other forms of hypogonadism, characteristically contributes to muscle wasting, anemia, osteoporosis, and depression in men with cancer, and it also often causes night sweats and other vasomotor events. A similar phenomenon is observed among women who receive opioids, as these women commonly develop low gonadotropin and sex hormone levels.

Intramuscular or transdermal testosterone therapy frequently results in gratifying improvements for individuals with OPIAD. In my experience, OPIAD-associated depression is unlikely to respond to antidepressant medications in the absence of testosterone replacement.

REFERENCES

  1. Top of page